Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Hair loss medication side effects, drug interaction with cholesterol medication

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 520 Questions

I am a 31 year old male and I am interested in taking finasteride (Propecia 1mg per day) to combat and control my hairloss. I have no complicating medical history other than the fact that I have 1 functioning kidney (it has been stable since discovery in 2001; creatinine stable at approx 120mmol/L, very mild if any proteinuria, all bloods normal, eGFR 60ml/min). I take 5mg Innovace and 20mg Lipitor daily (family hx of hypercholeserolaemia). My cholesterol and BP are stable.

I was just wondering whether you felt that it is acceptable to take Propecia not just with my medical history, but in general. I know the side effects and based on my review of the medical literature, it seems that side effects are reversible upon cessation of the medication. It seems to be the best solution to combat hairloss but I would like a medical opinion.

Many thanks.
Posted Tue, 24 Apr 2012 in Hair Loss
Answered by Dr. Gaurang Krishna 5 hours later

Thanks for the query.

After going through the description provided by you, I feel that you can go ahead with finasteride, but only after consulting a Dermatologist.

We have to first ascertain if you actually need it or not. No doubt that it is one of the best treatments for male pattern baldness when given with minoxidil lotion.

But whether you need it or not is decided by the extent of baldness you have.

Coming on to the safety of the drug, it is quite safe to use. Side effects like Erectile Dysfunction occurs only in 1% of the patients and as you have rightly said, it is reversible on stopping the drug. And as your kidney function is reasonable, there shouldn't be a problem with that too.

So please see your Dermatologist and discuss what's best for you.

Hope this answers your query. In case of any doubts, I am available for the follow ups.

Wishing you a good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor